On birth control and took plan B but still worried.
Patient :I had sex January 10. I am on birth control that I take daily (not always at the same time), he pulled out but some stuff got around my vagina. I took plan B on the 12th. I was supposed to start my period the week of the 12th, however it never came. One week later it is still not here. I am wondering, should I be worried? Or is Plan B known for causing late periods when you take a day or two before you are supposed to start.
Thanks for contacting askthedoctor.com for an opinion
If you were on regular birth control pills and were taking then regularly each day without missing of any pills, then even after unprotected intercourse , you were still protected as birth control pills prevent ovulation during the cycle and make the cervical mucous thicker thereby not allowing the sperms to pass through. I n absence of ovulation, there exists no chances of reutilisation of ovum even if sperms are present and hence no pregnancy.So, actually emergency contraception was not required.
Also now when the emergency pill was taken in the last week of the cycle when periods were expected , they are now delayed due to intake of plan -b. The menses generally occur within 7-10 days after intake of plan-b , so it is advised that you may choose to wait for at least 10 days for the withdrawal bleed to start.
If they don't occur then you may get an ultrasound pelvis to check for endometrial thickness , if its less than 10mm and no pregnancy , then you may choose to wait for natural return of menses and follow a barrier contraceptive method till it resumes and not starting the fresh pack till menses return.
I hope i have answered your query in detail,
wishing you good health,
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.